Biotin interference with diagnostic tests
Posted on 05.03.2018
FDA and European Competent Authorities, such ANSM (France) and HPRA (Ireland) are pointing out to a possible biotin interference of some biotin-streptavidin immunoassays and biotin in patient samples. Particularly affected are patients who ingest high levels of biotin either in form of dietary supplements or medications. This interference may cause incorrect lab test results which are easily overlooked, leading to wrong patient management decisions.
FDA has recently published FDA Drug Safety Communications that provide recommendations to all involved parties, including IVD manufacturers, health care providers, and consumers. This communication can be found here.
Additionally, since mid-2017, ANSM has been asking the European manufacturers of biotin-based assays to analyse the potential interference between their assays and different concentrations of biotin in the samples. The preliminary results indicate that already very low biotin concentration in the sample can lead to interference with the test. If your company manufacturers such devices but has not yet been identified by ANSM, please contact [email protected].